Alert archive / Indiana / High Wind Watches in 2019

High Wind Watch 1, NWS Indianapolis, IN

February 22, 201924 counties in Indiana

NWS Indianapolis, IN issued this high wind watch at Feb 22, 2019, 3:33 PM EST for 24 counties in Indiana. It took effect at Feb 24, 2019, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2019, 3:33 PM EST (20:33 UTC)
In effect from
Feb 24, 2019, 4:00 AM EST
Expired
Feb 23, 2019, 2:24 PM EST
In force
Issued by
NWS Indianapolis, IN
All 24 counties

Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS73 KIND 222033
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
333 PM EST Fri Feb 22 2019

INZ021-028>031-035>049-054>057-230445-
/O.NEW.KIND.HW.A.0001.190224T0900Z-190225T0300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
333 PM EST Fri Feb 22 2019

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

The National Weather Service in Indianapolis has issued a High
Wind Watch, which is in effect from late Saturday night through
Sunday evening. 

* TIMING...Early Sunday morning through Sunday evening

* WINDS...Brief periods with sustained winds at 30 to 40 mph with
  gusts at 50 to 60 mph will be possible...especially Sunday
  morning and early afternoon.

* IMPACTS...Downed tree limbs could cause blocked roads...power
  lines and limited structure damage. Isolated power outages will
  be possible. Driving in high profile vehicles...especially on 
  north-south roads could become hazardous. Unsecured outdoor 
  objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Ryan
3 follow-up statements
513 
WWUS73 KIND 230201
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
901 PM EST Fri Feb 22 2019

INZ021-028>031-035>049-054>057-231100-
/O.CON.KIND.HW.A.0001.190224T0900Z-190225T0300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
901 PM EST Fri Feb 22 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY EVENING...

* TIMING...Early Sunday morning through Sunday evening.

* WINDS...Brief periods with sustained winds at 30 to 40 mph 
  with gusts at 50 to 60 mph will be possible...especially 
  Sunday morning and early afternoon. 

* IMPACTS...Downed tree limbs could cause blocked roads...power 
  lines and limited structure damage. Isolated power outages 
  will be possible. Driving in high profile vehicles...
  especially on north-south roads could become hazardous. 
  Unsecured outdoor objects will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
334 
WWUS73 KIND 230830
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
330 AM EST Sat Feb 23 2019

INZ021-028>031-035>049-054>057-231630-
/O.CON.KIND.HW.A.0001.190224T0900Z-190225T0300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
330 AM EST Sat Feb 23 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY EVENING...

* TIMING...Early Sunday morning through Sunday evening.

* WINDS...Brief periods with sustained winds at 30 to 40 mph 
  with gusts at 50 to 60 mph will be possible...especially 
  Sunday morning and early afternoon. 

* IMPACTS...Downed tree limbs could cause blocked roads...power 
  lines and limited structure damage. Isolated power outages 
  will be possible. Driving in high profile vehicles... 
  especially on north-south roads could become hazardous. 
  Unsecured outdoor objects will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
147 
WWUS73 KIND 231924
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
224 PM EST Sat Feb 23 2019

INZ021-028>031-035>049-240330-
/O.UPG.KIND.HW.A.0001.190224T0900Z-190225T0300Z/
/O.NEW.KIND.HW.W.0001.190224T0900Z-190225T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
and New Castle
224 PM EST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

The National Weather Service in Indianapolis has issued a High
Wind Warning, which is in effect from 4 AM to 7 PM EST Sunday.
The High Wind Watch is no longer in effect. 

* TIMING...Early Sunday morning through Sunday evening.

* WINDS...Brief periods with sustained westerly winds at 30 to 40
  mph with gusts at 50 to 60 mph will be possible...especially 
  Sunday morning and early afternoon. 

* IMPACTS...Downed tree limbs could cause blocked roads...power
  lines and limited structure damage. Power outages will be
  possible. Driving in high profile vehicles...especially on 
  north-south roads could become hazardous. Unsecured outdoor 
  objects will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

INZ054>057-240330-
/O.UPG.KIND.HW.A.0001.190224T0900Z-190225T0300Z/
/O.NEW.KIND.WI.Y.0004.190224T0900Z-190225T0000Z/
Morgan-Johnson-Shelby-Rush-
Including the cities of Martinsville, Mooresville, Greenwood, 
Franklin, Shelbyville, and Rushville
224 PM EST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

The National Weather Service in Indianapolis has issued a Wind
Advisory, which is in effect from 4 AM to 7 PM EST Sunday. The
High Wind Watch is no longer in effect. 

* TIMING...Early Sunday morning through Sunday evening.

* WINDS...Brief periods with sustained westerly winds at 25 to 35
  mph with gusts at 40 to 50 mph will be possible...especially 
  Sunday morning and early afternoon. 

* IMPACTS...The winds plus the saturated ground could result in a
  few trees falling over. Power outages are possible. Loose
  objects will be blown around. Driving will become difficult for
  high profile vehicles, especially on north-south roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

INZ051>053-060>065-067>072-240330-
/O.NEW.KIND.WI.Y.0004.190224T0900Z-190225T0000Z/
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Clay City, Spencer, 
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, 
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, Brownstown, and North Vernon
224 PM EST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

The National Weather Service in Indianapolis has issued a Wind
Advisory, which is in effect from 4 AM to 7 PM EST Sunday. 

* TIMING...Early Sunday morning through Sunday evening.

* WINDS...Brief periods with sustained westerly winds at 25 to 35
  mph with gusts at 40 to 50 mph will be possible...especially 
  Sunday morning and early afternoon. 

* IMPACTS...The winds plus the saturated ground could result in a
  few trees falling over. Power outages are possible. Loose
  objects will be blown around. Driving will become difficult for
  high profile vehicles, especially on north-south roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this high wind watch went out at Feb 22, 3:30 PM EST, 3 minutes earlier.

Area forecast discussion, Feb 22, 3:30 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
330 PM EST Fri Feb 22 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 400 AM EST Fri Feb 22 2019

A strong upper level trough moving out of the desert southwest
will induce lee cyclogenesis tonight in the central high
plains/panhandles region. This system will strengthen rapidly and
move into the Great Lakes during the weekend, bringing widespread
rainfall and a chance for thunderstorms during the first portion
of the weekend, followed by a cooldown and windy weather on
Sunday. Next week looks to be near normal for the time of year
with largely zonal flow in place across the area.

&&

.NEAR TERM /Today/...
Issued at 400 AM EST Fri Feb 22 2019

Precipitation is ongoing this morning to our south along the
midlevel frontal zone, and expect this activity to remain to our
south through the day. Should see a steady increase in mid and
high cloud ahead of the developing system well to our west.

Warm advection will begin to ramp up today, and this should push
high temperatures about 4-5 degrees warmer today than yesterday,
even with the gradual increase in cloud cover. Most areas will top
out somewhere in the 40s, although the 50 degree mark may sneak
into the southwestern area this afternoon.

&&

.SHORT TERM /Tonight through Sunday Night/...
Issued at 400 AM EST Fri Feb 22 2019

Forecast foci in the short term include rain chances, thunder
potential, severe weather potential, and windy conditions on
Sunday.

Will confine highest pops overnight to the last few hours of the
period as isentropic lift ramps up around that time. Categorical
pops will be required most areas early Saturday, and the entire
area Saturday afternoon and evening, ramping down late Saturday
night into Sunday as the cold front sweeps through the area.

Day 2 outlook has pulled back on severe threat across our CWA and
this is reasonable as focus is narrowing in on the south central
Mississippi valley. Cannot entirely rule out an isolated severe
storm but given the difficulty of significant destabilization this
far north agree with the pullback.

There will still be a good chance for some thunder, mainly
Saturday afternoon and evening, given the strength of the system,
and the deeper storms will have the potential to mix down some of
the 50-60KT low level jet crossing the area ahead of the front
late Saturday afternoon/early Saturday evening, but an organized
severe threat will be difficult to come by.

Focus then shifts to winds on Sunday as the cold front sweeps
through the area and a very strong surface pressure gradient is
present over the area. 925 mb winds at 40-50KT and BUFKIT momentum
transfer progs suggest wind gusts will begin to ramp up late
Saturday night, with gusts nudging above 30KT, increasing to near
40KT during the day on Sunday, particularly central and north. A
wind advisory will likely be needed across the entire area, but
will hold off for now given it's fifth period. High wind warning
is not entirely out of the question, but it is awfully hard to
come by 50KT nonconvective gusts with enough coverage and
frequency to support warning.

Made adjustments to blend temperatures based on temp advection
progs and low level thicknesses. Blend highs on Saturday tracked
well with surface wetbulb progs and were generally left as is.
Temperatures may fall steadily Sunday afternoon as the cold front
continues to depart.

&&

.LONG TERM /Monday night through Friday/...
Issued at 300 PM EST Fri Feb 22 2019

Models in reasonable agreement that two upper waves will drop
southeast across the area in fast northwest flow aloft. These could
bring a chance or rain and snow to central Indiana for the middle
and later parts of next week. With fast flow, confidence in exact
timing is not great, so will leave the blend PoPs as is.

Normal to slightly below normal temperatures per the blend look
reasonable.

&&

.AVIATION /Discussion for the 18/21Z IND TAF Update/...
Issued at 330 PM EST Fri Jan 18 2019

NO changes needed to the TAF.

Previous discussion follows...

Issued at 1145 AM EST Fri Jan 18 2019

Good confidence that VFR conditions will persist through 09z tonight
or so. The, rain will move in and the ceiling and visibility will
deteriorate as a strong southwest low pressure moves to the
Tennessee and Ohio Valleys.

Winds will be east up to 10 knots through 12z and then southeast
after that.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...MK
AVIATION...MK
Hazardous weather outlook, Feb 22, 4:15 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 AM EST Fri Feb 22 2019

INZ021-028>031-035>049-051>057-060>065-067>072-230915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
415 AM EST Fri Feb 22 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: High pressure will provide quiet weather today. An
approaching low will begin to allow rain to overspread the area late
tonight from the south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorms are possible across the area Saturday
and Saturday night. An isolated severe storm cannot be ruled out,
mainly across southern portions of central Indiana. Locally heavy
amounts of rain are also possible on Saturday, mainly across southern
sections of central Indiana.

Windy conditions with gusts of 40 to 50 mph are possible late
Saturday night and Sunday.

Discussion: A strong low pressure system is expected to move through
this weekend. This system could bring thunderstorms Saturday and
windy conditions Sunday. A weaker weather system may bring some light
rain or snow to the area around Tuesday night and Wednesday. Snow
accumulations are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather observed
Saturday and any wind damage observed Sunday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:49 PM ESTRiver Flood WarningINDDelaware, Randolph16 hr
Feb 22, 2:04 PM ESTRiver Flood WarningINDLawrence, Martin5 days

Nearby

High Wind Watches in Indiana, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.